Invokana & Ketoacidosis: FDA Takes Action

Invokana & Ketoacidosis: FDA Takes Action 2017-04-25T11:45:11+00:00

Introduced to the US market in 2013, Janssen Pharmaceutical’s diabetes drug Invokana met with immediate fanfare. The Johnson & Johnson subsidiary hailed its new product as an “important [and] much-needed” development in the fight against type 2 diabetes. Forbes acclaimed the drug’s “market potential,” while highlighting Invokana’s ability to “attack blood sugar right from the get go.” The US Food & Drug Administration heralded Invokana as an “advance [in] innovation.” Invokana’s market potential was quickly realized, with an estimated 2 million prescriptions written in 2014 alone. But soon after, the FDA would make a troubling announcement: Invokana had been linked to a major health risk.

Does Invokana Cause Ketoacidosis?

According to an FDA Safety Announcement released on May 15, 2015, Invokana and a number of drugs like it “may lead to ketoacidosis, a serious condition where the body produces high levels of blood acids called ketones that may require hospitalization.” Less than a year later, the agency would turn to concrete action, adding a new warning to Invokana’s label. This major revision instructed physicians to immediately discontinue the drug in patients with signs and symptoms of ketoacidosis.

SGLT2 Inhibitors

Invokana belongs to a new class of drugs known as SGLT2, or sodium-glucose cotransporter-2, inhibitors. Other products in the class include:

  • Invokamet
  • Farxiga
  • Jardiance

Each of these drugs presents a serious risk of ketoacidosis, according to the FDA. To learn more about the agency’s response to Invokana’s potential safety risks, click here.

In response to recent developments, patients who experienced ketoacidosis after taking Invokana, many of whom face costly medical bills, lost work and considerable suffering, have begun to file lawsuits.

What Is Ketoacidosis?

Ketoacidosis develops as a result of elevated “ketone,” or blood acid levels.

In people without diabetes, the body’s primary energy source comes from glucose, a type of sugar. Cells use a hormone called insulin to convert glucose into cellular energy. But in patients with type 1 diabetes, the body is unable to produce insulin. As a result, cells can’t break down blood sugars, and the body needs to find another source of energy.

This alternative fuel source is fat, specifically fatty acids, which can be broken down by the liver to produce “ketones.” Ketones help fuel cells, but they’re still acids, and over time, excessive ketone production (or “ketosis”) becomes a form of poisoning. The blood’s pH level, a measure of acidity, is thrown dangerously out of balance, leading to a potentially fatal medical condition: ketoacidosis.

Symptoms & Long-Term Complications

Left untreated, ketoacidosis can be fatal. Current patients should watch for symptoms including:

  • Nausea and / or stomach pain
  • Vomiting (especially vomiting lasting longer than 2 hours)
  • Fatigue, disorientation, and confusion
  • Difficulty breathing (in patients experiencing ketoacidosis, a characteristic breathing pattern, called “Kussmaul breathing” develops: rapid, shallow breathing is followed by deep gasps as acidosis progresses.)
  • Flush, hot or dry skin
  • Blurred vision, a result of wildly oscillating glucose levels, which cause fluids in the eye to increase and decrease rapidly
  • Extreme thirst and frequent urination

Ketoacidosis is often detected after loved ones notice a strong, fruity scent on the sufferer’s breath. The smell is caused by elevated levels of acetone, a type of ketone.

Diabetic ketoacidosis is life-threatening, a true medical emergency. The vast majority of patients require hospitalization and are treated with a combination of intravenous fluids, electrolytes, and insulin. Insulin allows glucose to enter cells, reducing the body’s need for energy derived from fatty acids, and thus the overall ketone level.

But this treatment can result in several serious long-term complications itself:

  • Hypoglycemia, or low blood sugar, may occur as a result of the insulin administered. For people with diabetes, low blood sugar can itself be life-threatening. Seizures and permanent neural damage are possible long-term effects of hypoglycemia.
  • Hypokalemia, or low blood potassium levels, can result from the necessary infusions of IV fluids and insulin. Muscle pain, cramps and psychological symptoms including depression and hallucinations, as well as a worsening of glycemic control are all potential complications of hypokalemia.
  • Cerebral edema, a swelling in the brain, can be caused by suddenly decreasing the blood’s glucose levels.

Again, diabetic ketoacidosis can lead to coma and death in the absence of treatment.

Rare In Type 2 Diabetes Patients, High In Invokana Users

Since patients with type 1 diabetes are unable to utilize blood glucose for energy, their bodies almost always turn to fatty acids for fuel. As a result, ketoacidosis is common among these patients, common enough to have its own name: “diabetic ketoacidosis” (DKA).

The American Diabetes Association considers diabetic ketoacidosis a “cardinal feature of type 1 diabetes.” Many young patients first discover that they are diabetic after being hospitalized for the symptoms of DKA.

But Invokana is not approved to treat type 1 diabetes. Invokana is approved to treat type 2 diabetes, and its use is contraindicated in patients suffering from DKA.

Why Is It Rare In Individuals With Type 2?

The chemical pathway that results in DKA is triggered by dangerously low insulin levels, as seen in patients with type 1 diabetes. But people with type 2 diabetes have no trouble producing insulin; they’re cells just can’t use it properly to convert glucose to fuel. So in the great majority of cases, the pathway that would lead to diabetic ketoacidosis isn’t triggered in the first place.

In fact, for a long time, cases of DKA in type 2 patients were so rare that the medical community believed the condition only occurred in patients with type 1. While that belief has since been disproven, a series of serious adverse event reports involving Invokana patients (all diagnosed with type 2 diabetes) suffering from ketosis, ketoacidosis, and diabetic ketoacidosis was so abnormal that the FDA took immediate notice.

Adverse Event Reports Reveal Risk

Between March 2013 and early June 2014, the FDA received 20 reports of diabetic ketoacidosis, ketoacidosis or ketosis among patients taking SGLT2 inhibitors like Invokana. These patients all required hospitalization or emergency medical services, as did some 50 other patients identified between 2014 and May 2015.

An abnormally high number of type 2 diabetics were experiencing ketoacidosis, and all had been prescribed Invokana. But there was another, specific anomaly that would ultimately tip the FDA off to Invokana’s role in diabetic ketoacidosis.

While DKA is normally associated with elevated blood sugar levels in type 1 patients, the type 2 patients in these adverse event reports had “only slightly increased [glucose levels] compared to typical cases of DKA.” This second abnormality led the FDA to conclude that patients weren’t just suffering from normal ketoacidosis, but from a condition caused by some trigger. And what did all the patients have in common? They were all taking SGLT2 inhibitors.

The FDA has warned Invokana patients to monitor themselves closely for the symptoms of ketoacidosis. The agency continues to receive similar adverse event reports and has already enforced labeling revisions for all SGLT2 inhibitor drugs.

Euro Regulators Put Patients On High Alert

But Invokana has been linked to “atypical” cases of ketoacidosis, according to the European Medicines Agency (EMA), which can “delay diagnosis and treatment.” Generally, doctors only consider ketoacidosis as a potential diagnosis after observing high blood sugar levels. As we’ve seen, patients on SGLT2 inhibitors don’t always present that indicator – even when they’re suffering from DKA. As a result, the agency (equivalent to the FDA for the European Union) has advocated for increased vigilance among patients, stressing additional symptoms like:

  • rapid weight loss,
  • excessive thirst and
  • a “different odour to urine or sweat”

Despite its cautionary stance, the European Medicines Agency still believes the risks of SGLT2 Inhibitors are outweighed by their benefits and has not championed a recall effort.

Perhaps even more troubling, although less-publicized, was the agency’s discovery that some physicians are prescribing SGLT2 Inhibitors “off-label” to patients with type 1 diabetes. Some of the reported ketoacidosis cases, the EMA said in its February 12, 2016, press release, have been associated with this unapproved prescription.

Legal Action Considered

When drug companies threaten public safety, Banville Law’s experienced personal injury lawyers are devoted to advocating for American patients.

With allegations mounting, including claims that Invokana’s manufacturer failed to warn patients of the drug’s severe health risks, our attorneys have begun to investigate potential lawsuits.

If you suffered ketoacidosis after taking Invokana, you may be entitled to compensation. Contact us today for a free consultation. There’s no charge and no obligation, just the answers you need.

Find Other Invokana Answers